Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 10, NWS New York, NY

May 31, 2008Orange County, Putnam County, New York

NWS New York, NY issued this severe thunderstorm warning at May 31, 2008, 6:19 PM EDT for Orange County, Putnam County, New York. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 6:19 PM EDT (22:19 UTC)
Expired
May 31, 2008, 7:00 PM EDT
In force
41 min
Issued by
NWS New York, NY
Area
Storm-based polygon

Counties Orange County, NY, Putnam County, NY

The radar

The Albany radar (KENX), 123 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:23 PM EDTHAIL 0.255 W Middletown, NYPEA-SIZED HAIL REPORTED AT MOUNT HOPE
May 31, 6:23 PM EDTHAIL 0.25Goshen, NY1/4 INCH HAIL
May 31, 6:37 PM EDTHAIL 0.25New Windsor, NYPEA SIZED HAIL
May 31, 7:00 PM EDTHAIL 0.25Lake Carmel, NYPEA SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 5:59 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 312219
SVROKX
NYC071-079-312300-
/O.NEW.KOKX.SV.W.0010.080531T2219Z-080531T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
619 PM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN SOUTHEAST NEW YORK...
  ORANGE COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 700 PM EDT...

* AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF WALDEN TO
  OTISVILLE TO 11 MILES NORTHWEST OF PORT JERVIS...OR ALONG A LINE
  EXTENDING FROM 7 MILES NORTH OF WALDEN TO 7 MILES NORTHEAST OF PORT
  JERVIS TO 10 MILES NORTH OF MILFORD...AND MOVING SOUTHEAST AT 31
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WALDEN AND MIDDLETOWN BY 625 PM...
  MONTGOMERY BY 630 PM...
  PORT JERVIS AND GARDNERTOWN BY 635 PM...
  GOSHEN BY 640 PM...
  NEWBURGH...NEW WINDSOR AND CHESTER BY 645 PM...
  UNIONVILLE BY 650 PM...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM SATURDAY 
EVENING FOR SOUTHEAST NEW YORK.

LAT...LON 4149 7475 4151 7448 4160 7438 4164 7427
      4160 7421 4159 7414 4162 7413 4162 7410
      4159 7405 4159 7396 4145 7398 4150 7392
      4152 7366 4149 7358 4133 7391 4133 7398
      4123 7411 4122 7443 4134 7469 4143 7476
TIME...MOT...LOC 2219Z 300DEG 27KT 4164 7413 4144 7455
          4144 7483

$$

MALOIT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:15 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 31, 5:15 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
515 PM EDT SAT MAY 31 2008

.SYNOPSIS...
LOW PRESSURE NORTH OF THE GREAT LAKES WILL MOVE SLOWLY ACROSS
EASTERN CANADA THROUGH SUNDAY. AS IT DOES SO...IT WILL SWING A
SURFACE COLD FRONT ACROSS THE AREA THIS EVENING. BEHIND THE
FRONT...A DEEP-LAYERED WESTERLY FLOW WILL PROVIDE DRY...SEASONABLE
WEATHER THROUGH EARLY NEXT WEEK. LOW PRESSURE WILL EMERGE FROM THE
OHIO VALLEY LATE TUE INTO WED...SENDING A COLD FRONT ACROSS THE
AREA ON THU. HIGH PRESSURE THEN RE-ESTABLISHES ITSELF THU INTO FRI.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SHOWERS AND THUNDERSTORMS WITH THE PRE-FRONTAL TROUGH HAVE PUSHED
SOUTH AND EAST OF THE TRI-STATE AREA. THE NEXT AREA OF CONCERN IS
UPSTREAM ACROSS N CENTRAL PA AND CENTRAL NY AS CONVECTION HAS
BEGUN TO FIRE ALONG THE SFC COLD FRONT. IN ADDITION...A MID LEVEL
SHORT WAVE NOTED ON THE MODELS AND WATER VAPOR IMAGERY IS THE
KICKER FOR THIS FRONT TO WORK EAST THIS EVENING. THE QUESTION HERE
IS WHETHER THERE IS TOO MUCH DRY AIR ADVECTING IN AHEAD OF THE
COLD FRONT IN A DEEP-LAYERED WESTERLY FLOW. THE DRY AIR IN TURN
WOULD STABILIZE THE AIRMASS WITH PERHAPS ONLY SOME SCT CONVECTION
EARLY THIS EVENING. MODEL TIME-HEIGHT CROSS SECTIONS SHOW
PRONOUNCED DRYING WITH THE MOISTURE BECOMING EXTREMELY SHALLOW BY
00Z. STILL THOUGH...THE 0-6KM BULK SHEAR VECTOR EARLY THIS
EVENING IS BETWEEN 40 AND 50 KT WITH MUCAPE OF 500-1000 J/KG.
BASED ON THESE INGREDIENTS...THE SEVERE WEATHER THREAT SHOULD BE
ISOLATED AND PRIMARILY INLAND. THUS...WILL CONTINUE THE ENHANCED
WORDING FOR GUSTY WINDS AND HEAVY RAINFALL THROUGH EARLY THIS
EVENING.

MOSTLY CLOUDY SKIES WILL BE BECOME MOSTLY CLEAR OVERNIGHT AS THE
FRONT BYPASSES THE TRI-STATE AREA AFTER 06Z. OVERNIGHT LOWS WILL
BE SEVERAL DEGREES ABOVE NORMAL...RANGING FROM THE UPPER 50S TO
LOWER 60S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
SURFACE/UPPER TROUGH LINGER ON SUNDAY WHILE LOW LEVEL LAPSE RATES
REMAIN STEEP...BUT A SUBSIDENCE INVERSION SHOULD KEEP THE ATMOSPHERE
CAPPED...WITH ONLY PARTLY CLOUDY SKIES AND NO PRECIP. DOWNSLOPE W
FLOW SHOULD ALLOW TEMPS TO RISE ONCE AGAIN INTO THE LOWER 80S IN
NORTHEAST NJ...WITH 70S MOST ELSEWHERE. THE SW FLOW WILL EVEN
ALLOW FOR INLAND AREA OF LONG ISLAND AND THOSE LOCATIONS AWAY
FROM THE IMMEDIATE COAST TO HEAT UP.

DEEP LAYER NW FLOW ON MONDAY AND SLIGHTLY WARMER H8 TEMPS THAN
THOSE OF SUNDAY SHOULD RESULT IN A WARMER DAY...WITH LOWER 80S IN
MAY SPOTS EXCEPT NEW SOUTH FACING SHORES AND THE HIGHER INLAND
ELEVATIONS.

ON TUE...HIGH PRES BUILD OFF THE MID ATLANTIC COAST WITH A RETURN
FLOW SETTING UP IN THE AFTERNOON. TEMPS WILL BE NEAR SEASONABLE
LEVELS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
STILL LOOKS LIKE BLEND OF 00Z ECMWF W/ GEFS MEAN IS THE BEST WAY TO
GO IN THE EXTENDED...LIKE YESTERDAY.  ALOFT WILL GENERALLY BE UNDER
WESTWARD EXTENSION (AT LOW TO MID LEVELS).  THIS WILL PROMOTE MORE
HUMID CONDITIONS OVER THE EXTENDED THAN WE HAVE EXPERIENCED OVER THE
PAST FEW WEEKS. AT THE SURFACE A FRONTAL BOUNDARY WILL STALL OUT
NEAR THE AREA TUESDAY NIGHT AND WEDNESDAY...SAG TO THE SOUTH
WEDNESDAY NIGHT INTO THURSDAY AS WEAK HIGH PRESSURE SLIDES BY TO THE
NORTH. A WARM FRONT WILL LIFT THROUGH ON FRIDAY...WITH A COLD FRONT
APPROACHING FROM THE WEST ON SATURDAY.  THE RESULT IS UNSETTLED
CONDITIONS...WITH ENOUGH UNCERTAINTY TO WARRANT AT LEAST SLIGHT
CHANCE POPS THROUGHOUT THE FORECAST PERIOD WITH CHANCE POPS WHEN
HIGHER CONFIDENCE EXISTS (TUE NIGHT-THU). LOWS WILL RUN AT OR ABOVE
NORMAL THROUGH THE PERIOD. CLOUD COVER WILL START HIGHS BELOW
NORMAL...BUT THEY SHOULD END UP ABOVE NORMAL BY THE END OF THE
PERIOD UNDER INFLUENCE OF RIDGING ALOFT.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
ROUND OF THUNDERSTORMS MOVED THROUGH THE NYC/NRN NJ TERMINALS IN
THE PAST HOUR. BASICALLY VFR CONDITIONS FOR THE NEXT FEW
HOURS...HOWEVER WITH SATURATED GROUND THERE MAY BE SOME PATCHY
GROUND FOG THROUGH ABOUT 20Z.

WINDS WILL BACK TO SOUTHWEST ONCE AGAIN. WITH CLOUDS SCATTERING
OUT...EXPECT DESTABILIZATION AND REDEVELOPMENT OF THUNDERSTORMS
AHEAD OF A PRE FRONTAL TROUGH. BEST CHANCES ARE FROM AFTER 21Z THROUGH
ABOUT 02Z. TSTM WIND GUSTS TO 50KT STILL POSSIBLE WITH
STORMS...WITH THE MOST LIKELY DIRECTION SOUTHWEST THROUGH
NORTHWEST DEPENDING ON STORM MOTION.

A COLD FRONT MOVES THROUGH MUCH LATER TONIGHT...BUT DO NOT EXPECT
AS MUCH ACTIVE WEATHER AS THE PRE FRONTAL TROUGH WILL HAVE
UTILIZED MOST AVAILABLE MOISTURE.

OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...VFR CONDITIONS SUNDAY
THROUGH MON AND INTO TUE. SUB- VFR CONDITIONS POSSIBLE TUE NIGHT
INTO WED WITH THE APPROACH OF ANOTHER WARM FRONT.

&&

.MARINE...
SFC COLD FRONT WASHES OUT ACROSS THE COASTAL WATERS BETWEEN 06Z
AN 09Z...WITH FLOW REMAINING OUT OF THE SW AHEAD OF ANOTHER
TROF/WEAK COLD FRONT ON SUN. SCA WINDS WILL PERSIST THROUGH EARLY
THIS EVENING...THEN DIMINISH AS THE GRADIENT SLACKENS WITH THE
PRESSURE TROUGH RIGHT OVER THE WATERS. SEAS WILL LIKELY REMAIN UP
ON THE EASTERNMOST OCEAN WATERS THROUGH A GOOD PORTION OF SUN DUE
TO THE SW FETCH AND CURRENT HIGH STATE. BUOYS 44025 AND 44017
CURRENTLY REPORTING SEAS OF 6 AND 7 FT...RESPECTIVELY.

A WEST FLOW OF 10 TO 15 KT WILL PREVAIL MON INTO TUE WITH SUB-SCA
CONDITIONS.

FRONTAL BOUNDARY IN VICINITY WITH A SURFACE WAVE MOVING ALONG IT
COULD BRING MARGINAL SCA CONDITIONS ESPECIALLY TO EASTERN 2
COASTAL OCEAN ZONES TUESDAY NIGHT INTO THURSDAY...HOWEVER WITH
WINDS GENERALLY EXPECTED TO REMAIN BELOW 15 KT...MOST WATERS
SHOULD HAVE SUB-SMALL CRAFT CONDITIONS TUESDAY NIGHT THROUGH
THURSDAY.

&&

.HYDROLOGY...
SCT THUNDERSTORMS THIS EVENING ARE EXPECTED TO PRODUCE AN AREAL
QPF OF BETWEEN A TENTH AND A QUARTER INCH. ANY FLOODING WILL BE
VERY LOCALIZED AS THE STORMS TRACK OFF TO THE EAST AROUND 40 KT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ330-
     340-345.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ355.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR ANZ350-353.

&&

SYNOPSIS...DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...PFM
AVIATION...BS
MARINE...DW/PFM
HYDROLOGY...DW
Hazardous weather outlook, May 31, 12:44 PM EDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
1244 PM EDT SAT MAY 31 2008

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011-
NYZ067>081-011000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1244 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NWS STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR THIS AFTERNOON. THUNDERSTORMS IN ADVANCE
OF AN APPROACHING COLD FRONT WILL MOVE ACROSS THE AREA THIS
AFTERNOON INTO EARLY THIS EVENING. SOME THUNDERSTORMS COULD
PRODUCE DAMAGING WINDS AND LARGE HAIL...WITH PERHAPS AN ISOLATED
TORNADO.

SOME OF THE THUNDERSTORMS COULD ALSO PRODUCE VERY HEAVY RAIN...WITH
LOCALIZED FLASH FLOODING...AS WELL AS FREQUENT LIGHTNING.

PEOPLE IN THE THREATENED AREA SHOULD REVIEW SEVERE WEATHER SAFETY
RULES AND STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR
POSSIBLE WATCHES...WARNINGS AND STATEMENTS LATER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, May 31, 5:27 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
527 PM EDT SAT MAY 31 2008

NYZ067-068-312300-
ORANGE-PUTNAM-
527 PM EDT SAT MAY 31 2008

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT ORANGE AND PUTNAM
COUNTIES STARTING AROUND 630 PM...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF RED
HOOK TO 6 MILES NORTHEAST OF GRAHAMSVILLE TO NEVERSINK TO 33 MILES
WEST OF BETHEL...OR ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
RHINEBECK TO 6 MILES NORTHEAST OF GRAHAMSVILLE TO LIBERTY TO 33 MILES
WEST OF BETHEL...AND MOVING SOUTHEAST AT 31 MPH.

THESE STORMS WILL BE...
  NEAR WALDEN BY 625 PM.
  NEAR MONTGOMERY BY 630 PM.
  NEAR PORT JERVIS BY 635 PM.
  NEAR NEWBURGH BY 640 PM.
  NEAR NEW WINDSOR BY 645 PM.
  NEAR UNIONVILLE BY 650 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND DAMAGING WINDS
UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1 TO 1.5 INCHES PER HOUR...IS
OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:01 PM EDTAreal Flood AdvisoryOKXKings, Queens44 min
May 31, 2:26 PM EDTSpecial Marine WarningOKX29 min
May 31, 6:54 PM EDTSevere Thunderstorm WarningOKXPutnam, Westchester36 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.